Hail, Idaho
- When
- June 29, 5:00 PM PST to 5:12 PM PST
- Where
- Idaho County, Cottonwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.050, -116.350
Quarter size hail was reported by the public in Cottonwood, lasting 10 to 15 minutes.
The atmosphere had warmed and dried from the first 90 degree day of the summer on Monday June 28. By Tuesday June 29, very unstable air associated with increasing southwesterly flow and moisture aloft provided the ingredients for a severe weather event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
The atmosphere had warmed and dried from the first 90 degree day of the summer on Monday June 28. By Tuesday June 29, very unstable air associated with increasing southwesterly flow and moisture aloft provided the ingredients for a severe weather event. A strong shortwave associated with an approaching jet stream approached the area by early evening. The transition had already taken place for large hail producers as large hail was noted near Cottonwood and Grangeville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 29, 12:46 PM PST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 246 PM MDT TUE JUN 29 2010 .DISCUSSION...CONVECTION STARTING TO FIRE ACROSS THE REGION THIS AFTERNOON. SOME STRONG STORMS ANTICIPATED THROUGH THE EVENING HOURS AS THERE IS QUITE A BIT OF INSTABILITY IN THE ATMOSPHERE. STRONG GUSTY WINDS ARE THE MAIN POTENTIAL WITH STRONG STORMS. THE AREAS MOST LIKELY FOR STRONGEST STORMS WILL BE IN WEST CENTRAL AND SOUTHWEST MONTANA INTO SOUTHCENTRAL AND EAST CENTRAL IDAHO. THIS INCLUDES MISSOULA, BUTTE, HAMILTON, SEELEY LAKE DOWN TO SALMON AND DIXIE. TONIGHT A SHORT WAVE OF ENERGY WILL MOVE NORTH AND WEST INTO THE REGION AND BRING A CONTINUED THREAT OF CONVECTION THROUGH THE OVERNIGHT AREAS. THE POTENTIAL EXISTS OVERNIGHT FOR STRONG STORMS WITH THE TRIGGER BEING THE SHORT WAVE. MODEL SOUNDINGS INDICATE POTENTIAL FOR SUFFICIENT DIRECTIONAL WIND SHEAR AT THE LOWER LEVELS...CONDUCIVE TO TRIGGER STRONG STORMS. ANOTHER POTENTIAL IMPACT MAY BE TRAINING OF STORMS IN CENTRAL IDAHO THROUGH WEST CENTRAL MONTANA WHICH COULD PRODUCE LOCALIZED FLOODING CONCERNS. ANOTHER ROUND OF POTENTIALLY STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE TOMORROW AFTERNOON...WITH THE MAIN THREAT AREA SHIFTING TO THE SOUTH AND EAST...MAINLY IMPACTING SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO. SUFFICIENT WIND SHEAR...MOISTURE AND UPPER LEVEL ENERGY WILL REMAIN IN PLACE TO CONTINUE THE POTENTIAL FOR LARGE HAIL...STRONG WINDS AND HEAVY RAIN IN THE AFOREMENTIONED AREAS. ELSEWHERE IN NORTHWEST MONTANA AND NORTHCENTRAL IDAHO A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BUT ARE NOT EXPECTED TO INTENSIFY. CHANCE OF PRECIPITATION AND THUNDERSTORMS WILL DECREASE LATE WEDNESDAY NIGHT INTO THURSDAY. ANOTHER LOBE OF ENERGY WILL ROTATE AROUND THE PACIFIC STORM SYSTEM AND MOVE OVER THE NORTHERN ROCKIES THURSDAY NIGHT AND FRIDAY. PRECIPITATION CHANCES WILL BE MAINLY FOCUSED ACROSS NORTHWEST MONTANA AND CENTRAL IDAHO WITH ALL LOCATIONS SEEING THE COOLEST TEMPERATURES OF THE FORECAST PERIOD. THE FLOW STAYS FAIRLY ACTIVE OVER THE WEEKEND WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS FOR INDEPENDENCE DAY. THE TROUGH FINALLY MOVES EASTWARD ON MONDAY WITH A RIDGE STARTING TO BUILD BACK INTO THE REGION MONDAY AND TUESDAY. && .AVIATION...WEATHER RELATED IMPACTS TO AVIATION WILL BE PRONOUNCED BETWEEN 29/2000Z AND 30/0600Z FOR TERMINALS KGPI...KMSO...KSMN...AND KBTM. SPECIFICALLY...THUNDERSTORM POTENTIAL IS HIGHEST DURING THIS TIME. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL PASS NEAR AREA TERMINALS...PRODUCING LARGE HAIL AND STRONG OUTFLOW WINDS. THUNDERSTORMS MAY OBSCURE TERRAIN FROM TIME TO TIME AS WELL. THUNDERSTORM THREAT IS ANTICIPATED TO CONTINUE AFTER 30/0600Z...HOWEVER THE LARGE HAIL AND DAMAGING WIND THREAT DIMINISHES THEREAFTER. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....PALLISTER AVIATION...LOEFFELBEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 939 AM MDT TUE JUN 29 2010 IDZ005>008-MTZ002>006-043-291800- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION- 939 AM MDT TUE JUN 29 2010 /839 AM PDT TUE JUN 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ007-291800- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION- 939 AM MDT TUE JUN 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF SEVERE THUNDERSTORMS DURING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
400 PM MDT TUE JUN 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST NE OVANDO 47.02N 113.13W
06/29/2010 E60.00 MPH POWELL MT TRAINED SPOTTER
SPOTTER REPORTED ESTIMATED WIND GUST OF 60 MPH FROM
STORM. SMALLER TREE BRANCHES DOWN WITH THE LARGEST BRANCH
ESTIMATED AT 4 INCHES.
&&
NOLTEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
410 PM MDT TUE JUN 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG NE OVANDO 47.02N 113.13W
06/29/2010 POWELL MT TRAINED SPOTTER
SPOTTERS REPORT A COTTONWOOD TREE FALLEN ACROSS THE ROAD.
&&
NOLTEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
420 PM MDT TUE JUN 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL OVANDO 47.02N 113.13W
06/29/2010 E0.88 INCH POWELL MT PUBLIC
EMPLOYEE AT TRIXIES BAR IN OVANDO ESTIMATE NICKEL SIZE
HAIL AND HEAVY RAIN.
&&
NOLTESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 524 PM MDT TUE JUN 29 2010 MTZ005-006-043-300000- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 524 PM MDT TUE JUN 29 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 615 PM MDT... AT 518 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM OVER MISSOULA AND 7 MILES WEST OF BONNER...MOVING NORTHEAST AT 205 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...BONNER...TWIN CREEKS AND POTOMAC. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT TUESDAY EVENING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4729 11365 4695 11345 4677 11381 4691 11398 TIME...MOT...LOC 2324Z 230DEG 30KT 4691 11378
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
627 PM MDT TUE JUN 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG NE OVANDO 47.02N 113.13W
06/29/2010 POWELL MT TRAINED SPOTTER
SPOTTERS REPORT A COTTONWOOD TREE FALLEN ACROSS THE ROAD.
0350 PM HAIL OVANDO 47.02N 113.13W
06/29/2010 E0.88 INCH POWELL MT PUBLIC
EMPLOYEE AT TRIXIES BAR IN OVANDO ESTIMATE NICKEL SIZE
HAIL AND HEAVY RAIN.
0350 PM TSTM WND GST NE OVANDO 47.02N 113.13W
06/29/2010 E60.00 MPH POWELL MT TRAINED SPOTTER
SPOTTER REPORTED ESTIMATED WIND GUST OF 60 MPH FROM
STORM. SMALLER TREE BRANCHES DOWN WITH THE LARGEST BRANCH
ESTIMATED AT 4 INCHES.
0620 PM HAIL 3 S CONDON 47.48N 113.71W
06/29/2010 E1.50 INCH MISSOULA MT CO-OP OBSERVER
1.50 INCH HAIL REPORTED AT LINDBERGH LAKE. STRIPPING
SMALL BRANCHES OFF PINES AND COVERING THE GROUND.
&&
NOLTEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
645 PM MDT TUE JUN 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG NE OVANDO 47.02N 113.13W
06/29/2010 POWELL MT TRAINED SPOTTER
SPOTTERS REPORT A COTTONWOOD TREE FALLEN ACROSS THE ROAD.
0350 PM HAIL OVANDO 47.02N 113.13W
06/29/2010 E0.88 INCH POWELL MT PUBLIC
EMPLOYEE AT TRIXIES BAR IN OVANDO ESTIMATE NICKEL SIZE
HAIL AND HEAVY RAIN.
0350 PM TSTM WND GST NE OVANDO 47.02N 113.13W
06/29/2010 E60.00 MPH POWELL MT TRAINED SPOTTER
SPOTTER REPORTED ESTIMATED WIND GUST OF 60 MPH FROM
STORM. SMALLER TREE BRANCHES DOWN WITH THE LARGEST BRANCH
ESTIMATED AT 4 INCHES.
0620 PM HAIL 3 S CONDON 47.48N 113.71W
06/29/2010 E1.50 INCH MISSOULA MT CO-OP OBSERVER
1.50 INCH HAIL REPORTED AT LINDBERGH LAKE. STRIPPING
SMALL BRANCHES OFF PINES AND COVERING THE GROUND.
0625 PM HAIL 4 SSE CONDON 47.48N 113.68W
06/29/2010 E1.00 INCH MISSOULA MT TRAINED SPOTTER
SWAN RIVER LODGE REPORTS PERIOD OF INCH SIZE
HAIL...ACCOMPANIED WITH PEA AND MARBLE SIZES ALSO.
&&
NOLTEThe Pendleton radar (KPDT), 198 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was reported by the public in Cottonwood, lasting 10 to 15 minutes.
Weather spotter reported hail 1.25 inch in diameter near Fenn.
Weather spotter reported hail one inch in diameter near Kooskia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242575, 242577, 242579.